Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Had pericarditis, having problem with heart. Prescribed metoprolol after Afib. What else can be done?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
HI. I was prescribed metoprolol after an Afib the other night. I was told the Afib was normal after pericarditis (3 weeks ago). They have me on 25mg for the rest of the month. I like it but don't want to stay on it for ever and afraid of having my heart chemistry altered. The docs feel that my heart will most likely return to normal. I think i'd like more reassurance.
Posted Thu, 16 May 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 46 minutes later
Dear Ma'm
Thanks for writing to us.

1. Metoprolol does not cure Atrial fibrillation (AF) it is just given to control heart rate response to AF. it has probably been advised to control your heart rate if it recurs (it is not clear that you still have AF or not).

2. During acute pericarditis there is inflammation of pericardium (a thin sac enclosing the heart), the inflammation may effect the adjoining (underlying) part of heart muscle. Since Atria are thinner chambers and if the get involved in inflammation, they may throw AF which is not a common or usual complication after Acute pericarditis.

3. Only bad thing associated with this which can cause AF in 33% of affected patients is Chronic constrictive pericarditis. Mind it, it is a pure academic statement, not related to you now, because neither you are in time-frame for chronic pericarditis, nor it is common after most types of acute pericarditis.

4. I would like to know if you still have AF. if it not there now, I hope it will not come back at least because of your acute pericarditis and you will be off the metoprolol soon.

5. AF at your age may have many other causes, will like to work-up if it recurs.

Hope I explained the things to you. Feel free to discuss further.
Sukhvinder Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor